Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 105, NWS Charleston, SC

July 20, 2016Beaufort County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 20, 2016, 3:29 PM EDT for Beaufort County, Colleton County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2016, 3:29 PM EDT (19:29 UTC)
Expired
Jul 20, 2016, 4:30 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 62 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:12 PM EDTTSTM WND DMG5 E Parris Island, SCBEAUFORT COUNTY 911 CENTER REPORTED A TREE DOWN AT THE INTERSECTION OF LANDS END ROAD AND STORYTELLER ROAD ON ST HELENA ISLAND. TIME WAS ESTIMATED FROM RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS52 KCHS 201929
SVRCHS
SCC013-029-202030-
/O.NEW.KCHS.SV.W.0105.160720T1929Z-160720T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  BEAUFORT COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  COLLETON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 430 PM EDT

* AT 329 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  EDISTO BEACH...MOVING SOUTHWEST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BEAUFORT...PORT ROYAL...FRIPP ISLAND AND LADYS ISLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3242 8036 3244 8041 3241 8040 3239 8040
      3226 8053 3226 8055 3243 8071 3253 8049
      3245 8033
TIME...MOT...LOC 1929Z 044DEG 10KT 3248 8047 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
353 
WWUS52 KCHS 201948
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT WED JUL 20 2016

SCC013-029-202030-
/O.CON.KCHS.SV.W.0105.000000T0000Z-160720T2030Z/
BEAUFORT SC-COLLETON SC-
348 PM EDT WED JUL 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR BEAUFORT AND COLLETON COUNTIES...

AT 347 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
BEAUFORT...MOVING SOUTHWEST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEAUFORT...FRIPP ISLAND...HUNTING ISLAND AND LADYS ISLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3242 8036 3244 8041 3239 8040 3226 8053
      3226 8055 3243 8069 3252 8049 3245 8033
TIME...MOT...LOC 1947Z 041DEG 10KT 3244 8051 

HAIL...1.00IN
WIND...60MPH
 
$$
937 
WWUS52 KCHS 202018
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT WED JUL 20 2016

SCC029-202027-
/O.CAN.KCHS.SV.W.0105.000000T0000Z-160720T2030Z/
COLLETON SC-
418 PM EDT WED JUL 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3243 8069 3243 8055 3235 8044 3226 8053
      3226 8055
TIME...MOT...LOC 2017Z 029DEG 15KT 3230 8051 3238 8065 

$$

SCC013-202030-
/O.CON.KCHS.SV.W.0105.000000T0000Z-160720T2030Z/
BEAUFORT SC-
418 PM EDT WED JUL 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR BEAUFORT COUNTY...

AT 417 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES SOUTHEAST OF BEAUFORT TO NEAR PORT ROYAL...
MOVING SOUTHWEST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEAUFORT AND FRIPP ISLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3243 8069 3243 8055 3235 8044 3226 8053
      3226 8055
TIME...MOT...LOC 2017Z 029DEG 15KT 3230 8051 3238 8065 

HAIL...1.00IN
WIND...60MPH
 
$$
613 
WWUS52 KCHS 202026
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT WED JUL 20 2016

SCC013-202036-
/O.EXP.KCHS.SV.W.0105.000000T0000Z-160720T2030Z/
BEAUFORT SC-
426 PM EDT WED JUL 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT COUNTY WILL EXPIRE AT
430 PM EDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.

LAT...LON 3243 8069 3243 8055 3235 8044 3226 8053
      3226 8055
TIME...MOT...LOC 2025Z 044DEG 10KT 3230 8051 3238 8065 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:54 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 20, 1:54 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
154 PM EDT WED JUL 20 2016

.SYNOPSIS...
A weakening cold front will slowly sag south through Thursday
before dissipating. Atlantic high pressure will gradually rebuild
through early next week while and inland trough prevails.

&&

.NEAR TERM /THROUGH TONIGHT/...
Rest of Today: A weak cold front is approaching from the north.
Surface maps have it located across central SC early this
afternoon. This front will continue to shift southward and weaken
over the next few hours. In the upper levels, a shortwave will
round the western half of a trough that is located off the New
England coast, extending downward and off the NC coast. This
shortwave will weaken as it passes north of our area over the next
few hours. The combination of these along with a developing sea
breeze will allow showers and thunderstorms to develop this
afternoon. SBCAPEs near 3,000 J/kg and PWATs near 1.75-2" suggest
there is plenty of energy and moisture for the storms to utilize.
Shear is not overly impressive and light low and mid level winds
suggest slow storm motions, which could lead to locally heavy
rainfall and the potential for localized flooding. With DCAPEs
near 1,000 J/kg, some severe storms with damaging wind gusts are
possible.

Tonight: Shower/thunderstorms coverage and intensity will diminish
in the evening with mainly dry conditions overnight as the weak
cold front pushes into and possibly through the area. Some fog
could develop, especially in areas that pick up rain and see
clouds clear out. Lows mainly in the mid 70s inland and closer to
80 at the coast.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
The massive upper ridge covering much of the country will expand
to the east Thursday through Saturday. By Friday this ridge will
effectively dominate the entire continental United States. The
best chance for rain is expected on Thursday as some residual
upper shortwave energy drops through the area and a weak surface
front drifts into our southern zones. Between the front, upper
vorticity, and the sea breeze, isolated to scattered showers and
thunderstorms are possible just about anywhere though southeast GA
late in the afternoon seems most favorable. Drier mid level air
will filter in from the north late in the day so little is
expected Thursday night.

Friday through Saturday, as the upper ridge strengthens,
temperatures will soar into the mid/upper 90s. We show pops less
than 15 percent on Friday since the subsidence and drier low-level
air look sufficient to quash most convection despite a modest sea
breeze. We included a slight chance of thunderstorms on Saturday,
mainly across southeast GA, where low-level moisture will begin to
recover during the afternoon. Heat indices both days could
approach 110F in some spots, though the prevalent values will be
105-109F.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
The upper ridge over the CONUS will break down on Sunday but
another ridge will build over the western Atlantic and extend to
the west. Ample low-level moisture and daily sea breezes will
support isolated to scattered afternoon/evening showers and
thunderstorms Sunday through Tuesday. Rain chances may be slightly
less on Wednesday as the upper ridge expands farther west. High
temps will mainly be in the middle to occasionally upper 90s.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
18Z TAFs: A cold front approaching from the north and the sea
breeze will generate showers and thunderstorms this afternoon and
early evening. We have VCTS for both KCHS and KSAV through early
this evening. Brief flight restrictions are possible resulting
from any TSRA that directly impacts either terminal. TEMPO groups
may need to be added in future TAF amendments, once storms start
to develop on radar. Convection will decrease late this evening.
However, MVFR is possible in low stratus and/or fog that may
develop late tonight and around daybreak. But model variations are
too high to include this in the current TAFs.

Extended Aviation Outlook: Brief flight restrictions are possible
with showers/thunderstorms each afternoon though chances are a bit
lower Friday and Saturday.

&&

.MARINE...
Today and Tonight...Winds will mainly be south to southwest 15
knots or less ahead of a weak backdoor cold front approaching from
the north today and then moving south into or even possibly
through the local waters tonight. After the frontal passage winds
will shift to the northwest and even north, especially across the
SC waters. Seas mainly 1-3 feet, highest toward the Gulf Stream.

Thursday through Monday: On Thursday, winds will briefly be
northeast to east behind a weak cold front before reverting to
southerly late in the day. Atlantic high pressure will gradually
rebuild late week into the weekend, persisting well into next
week. This will result in a typical summertime pattern over the
waters with occasional surges, primarily along the coast each
afternoon with the sea breeze and over the nearshore Atlantic
waters at night due to nocturnal jetting.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jul 20, 3:45 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
345 AM EDT WED JUL 20 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-210900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
345 AM EDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 2:17 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT WED JUL 20 2016

SCZ040-201900-
ALLENDALE SC-
217 PM EDT WED JUL 20 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
UNTIL 300 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEIGLING...OR 7 MILES NORTH OF ALLENDALE...
MOVING SOUTHWEST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...FAIRFAX...SYCAMORE...ULMER...SEIGLING...MARTIN...MILLETT
AND BARTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3311 8137 3311 8122 3304 8115 3278 8142
      3284 8142 3285 8146 3287 8145 3288 8148
      3290 8147 3296 8151 3301 8149 3306 8156
      3305 8157 3310 8161 3316 8154
TIME...MOT...LOC 1817Z 059DEG 7KT 3311 8133

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:06 PM EDTSpecial Weather StatementCHSHampton24 min
Jul 19, 8:13 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton, Jasper34 min
Jul 19, 10:52 PM EDTSpecial Marine WarningCHS53 min
Jul 20, 2:17 PM EDTSpecial Weather StatementCHSAllendale43 min
Jul 20, 2:51 PM EDTSpecial Marine WarningCHS84 min
Jul 20, 3:14 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester61 min
Jul 20, 3:40 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper65 min
Jul 20, 3:44 PM EDTSpecial Marine WarningCHS2 hr
Jul 20, 4:06 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton54 min
Jul 20, 4:12 PM EDTSpecial Weather StatementCHSColleton48 min
Jul 20, 4:14 PM EDTSpecial Marine WarningCHS91 min
Jul 20, 4:46 PM EDTSpecial Marine WarningCHS89 min
Jul 20, 5:02 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton, Jasper43 min
Jul 20, 5:32 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.